Colorado, 2025

Hail and Damaging Wind in Colorado, June 2, 2025

June 2, 2025 · NWS BOU · 7 events in 2 counties and zones

A severe thunderstorm tracked across northern Weld and Logan Counties producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm tracked across northern Weld and Logan Counties producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 2, 4:56 PM MST, 49 minutes earlier. Its key messages:

  • Widespread and locally heavy rainfall still expected tonight, with heaviest rain focusing near the foothills and Palmer Divide.
  • A couple strong/severe storms still possible northeast plains into early this evening.
  • Snowmelt plus rainfall will lead to high flows on some mountain streams.
  • Cool Tuesday with a decrease of showers. Then gradual warming trend into later this week, but a round of scattered showers and storms most days.
Area forecast discussion, Jun 2, 4:56 PM MST, 49 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
556 PM MDT Mon Jun 2 2025

.KEY MESSAGES...

- Widespread and locally heavy rainfall still expected tonight,
  with heaviest rain focusing near the foothills and Palmer
  Divide.

- A couple strong/severe storms still possible northeast plains
  into early this evening.

- Snowmelt plus rainfall will lead to high flows on some mountain
  streams.

- Cool Tuesday with a decrease of showers. Then gradual warming
  trend into later this week, but a round of scattered showers and
  storms most days.

&&

.DISCUSSION /Through Monday/...
Issued at 244 PM MDT Mon Jun 2 2025

A fairly expansive deck of mid/high clouds continues to spread
across the forecast area this afternoon. This had reduced solar
insolation and destabilization, as evidenced by the local ACARS
soundings and SPC surface analysis showing CIN greater than 50
J/kg over all of the plains as of 20Z. Mountain areas, being an
elevated heat source and weaker inversions, have essentially
reached convective temperature despite the cloud cover and we've
seen a few showers/storms develop. Also, we've just recently seen
stronger storms fire in southeast Wyoming, where CIN was eroding
quicker due to earlier sunshine. These will become more widespread
through the late afternoon/early evening, and should eventually
spill onto the plains of northeast Colorado. While the cloud cover
somewhat dampens the threat of severe weather over the northeast
plains, there is still forcing from an approaching cold front and
existing storms from the north which will aid in breaking the cap.
MLCAPE is growing to 1000-1500 J/kg over the northeast plains.
Thus, we could still certainly see a couple strong/severe storms
out there early this evening.

The cold front will also be responsible for widespread shower/
isolated storm development over the rest of the plains and Front
Range later this evening. Within an hour or two of the front's
passage, sufficient upslope in a neutral/slightly unstable airmass
and synoptic scale lift will all join forces. That means
widespread showers and even a few embedded thunderstorms. Locally
heavy rain could occur in/near the foothills of Jefferson County,
western Denver suburbs, and down across the Palmer Divide area
where best upslope focus occurs. More in the hydro discussion
below.

For Tuesday, we still expect most precipitation to be shifting
off to the south/east as the dominant northern U.S. trough
continues to push southeast, and rather rapid stabilization
occurs behind it. Forecast soundings show it will be difficult to
regenerate any convection with daytime heating as it will be
limited by low level stratus and a deep, cool boundary layer. The
main chance of afternoon convective showers/isolated storms would
be over the high country.

Wednesday will likely warm a little, and there's another
disturbance well advertised to approach from the west/southwest.
Thus, we think shower/storm coverage and intensity will pick up.
While MLCAPE should stay under 1000 J/kg, the shear profile will
be favorable for more organized storm development. Therefore,
despite somewhat limited MLCAPE we wouldn't be surprised for a
couple strong/severe storms, with the greatest odds over the
Palmer Divide onto the adjacent east central plains.

Thursday and Friday are expected to remain rather unstable with a
round of at least scattered showers and storms each afternoon and
evening. MLCAPE remains on the modest side during this period,
but it's early June so certainly any of these days could see a
threat of a couple severe storms.

There are signs for less storm coverage and temperatures warming
to near normal levels by the weekend. That said, we'll likely be
in northwest flow aloft which means embedded shortwaves and a few
stronger/severe storms will still be possible should sufficient
instability build.

&&

.AVIATION /00Z TAFS through 00Z Wednesday/...
Issued at 554 PM MDT Mon Jun 2 2025&&

Convective coverage across the CWA remains rather sparse at this
time. Models show widespread rain shower coverage at DIA from
around 03Z through 12Z overnight along with scattered thunderstorms
later this evening. Will stay the course. For ceilings, will go
with BKN-OVC005-020 from 03Z/04Z this evening well into Tuesday
morning. It looks like visibilities won't get under 4SM overnight.
Winds generally look to stay northerly from now to well into
Tuesday at speeds under 12 knots, however there could be some
VRB15G30KT gusts with the storms.

&&

.HYDROLOGY...
Issued at 244 PM MDT Mon Jun 2 2025

Continued snowmelt and modest rainfall will be enough to cause
additional rises on streams in the mountains, as well as some of
our Front Range streams. At this time, only the upper Colorado
River above Grand Lake is under enough threat of rises to warrant
an Advisory.

The main threat of flooding along and east of the Front Range
would be more localized and "flashier", given storms will still be
capable of producing heavy rain, but the total amounts remain
relatively consistent. Any risk of flash flooding would be from
1) an isolated strong storm moving over a burn scar this
afternoon/early evening, or 2) stronger storms merging or
training on the northeast plains into mid evening. Even after the
cold front, warm cloud depths are near 6,000 feet for a few hours
which is pretty impressive. As a result, locally heavy rain, even
in the shallow convection, is likely into the late evening hours.
We also think the highest probability of that would be in/near
the foothills of Jefferson County, western suburbs, and down
across the Palmer Divide area where best upslope focus occurs.
Thus, some rises can also be anticipated on local streams
including Bear Creek, Plum Creek, and Cherry Creek. However, at
this time we do not see a high probability of anything greater
than nuisance/minor low land flooding. Still something to watch
trough late this evening into the early morning hours where local
totals of 1-2" will be possible.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Barjenbruch
AVIATION...RJK
HYDROLOGY...Barjenbruch
Hazardous weather outlook, Jun 2, 9:23 AM MST, 8 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1023 AM MDT Mon Jun 2 2025

COZ030>051-031630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1023 AM MDT Mon Jun 2 2025

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A few strong to severe thunderstorms are possible this afternoon
and early evening, mainly north and east of a Greeley to Limon
line. Large hail and damaging winds are the main threats from any
severe storms, in addition to lightning, locally heavy rainfall,
and possible minor flooding.

A cold front will then bring widespread rainfall across most of
the forecast area this evening through tonight. The heaviest
totals, some over an inch, are most likely from the foothills of
Jefferson County into the southern portions of the metro area and
Palmer Divide. Lighter rain totals are expected for most locations
north of Denver.  Some streams will be running high and fast, so
caution is advised around those.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The main area of rain will shift to the southeast early Tuesday
morning, leaving only scattered light showers in its wake.

Near to below normal temperatures are forecast through most of the
week, with scattered afternoon showers and thunderstorms each day.
A gradual warming and drying trend is likely by next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight, but
reports of gusty winds, heavy rain, or hail will be appreciated.

In the hours before

Special weather statement, Jun 2, 1:45 PM MST, 4 hours before
Special Weather Statement
National Weather Service Denver CO
245 PM MDT Mon Jun 2 2025

COZ041-022115-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
245 PM MDT Mon Jun 2 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL ELBERT AND EASTERN
DOUGLAS COUNTIES UNTIL 315 PM MDT...

At 245 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Castle Rock, or 30 miles south of Denver, moving
northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Castle Rock, southern Parker, Elizabeth, Franktown, The Pinery,
  Ponderosa Park, southern Castle Pines and Castlewood Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3916 10479 3936 10496 3938 10495 3942 10495
      3951 10481 3951 10480 3949 10479 3949 10477
      3951 10475 3953 10475 3954 10476 3955 10475
      3932 10449
TIME...MOT...LOC 2045Z 225DEG 13KT 3931 10480

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

RPK
Special weather statement, Jun 2, 2:13 PM MST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Denver CO
313 PM MDT Mon Jun 2 2025

COZ041-022145-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
313 PM MDT Mon Jun 2 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL ELBERT AND
NORTHEASTERN DOUGLAS COUNTIES UNTIL 345 PM MDT...

At 313 PM MDT, Doppler radar was tracking a strong thunderstorm near
Franktown, or 30 miles southeast of Denver, moving northeast at 10
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Castle Rock, southeastern Parker, Elizabeth, Kiowa, Ponderosa
  Park, Franktown, The Pinery and Castlewood Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3921 10467 3940 10488 3949 10478 3949 10477
      3950 10477 3956 10469 3936 10443
TIME...MOT...LOC 2113Z 222DEG 10KT 3933 10470

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

RPK
Special weather statement, Jun 2, 3:51 PM MST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Denver CO
451 PM MDT Mon Jun 2 2025

COZ041-022330-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
451 PM MDT Mon Jun 2 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL ELBERT COUNTY
UNTIL 530 PM MDT...

At 451 PM MDT, Doppler radar was tracking a strong thunderstorm near
Elbert, or 45 miles west of Limon, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Elbert and Fondis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3913 10461 3915 10466 3916 10466 3937 10458
      3930 10432 3929 10432 3930 10429 3928 10424
      3913 10438
TIME...MOT...LOC 2251Z 202DEG 11KT 3916 10451

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

RPK

The radar

The Cheyenne radar (KCYS), 108 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Weld

When
June 2, 5:45 PM MST to 6:00 PM MST
Where
Weld County, 4.19 mi NW of Stoneham
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.640, -103.710

Hail, Weld

When
June 2, 5:45 PM MST to 6:00 PM MST
Where
Weld County, 4.25 mi W of Stoneham
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.610, -103.730

The highway was completely covered by hail.

Hail, Logan

When
June 2, 6:15 PM MST to 6:28 PM MST
Where
Logan County, 6.28 mi NW of Willard
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
40.610, -103.570

Hail, Logan

When
June 2, 6:56 PM MST to 7:11 PM MST
Where
Logan County, 1.26 mi WNW of Sterling Arpt
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
40.630, -103.290

Hail, Logan

When
June 2, 7:02 PM MST to 7:07 PM MST
Where
Logan County, 0.52 mi W of Sterling
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
40.630, -103.210

Thunderstorm Wind, Logan

When
June 2, 7:06 PM MST to 7:16 PM MST
Where
Logan County, 1.72 mi ESE of Sterling
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
40.620, -103.170

Mesonet station (CDOT) on I-76 Sterling.

Hail, Logan

When
June 2, 7:13 PM MST
Where
Logan County, 0.69 mi S of Sterling
Measured
0.75 in hail
Reported by
Public
Coordinates
40.620, -103.200

Report from mping.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1251294, 1251296, 1251295, 1251297, 1251298, 1251300, 1251299.